Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
141 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Suggest treatment for therapeutic level

My husband was recently put on Coumadin and we are having problems getting to a therapeutic level. We drink concentrated cherry juice with water, 2 x a day. He snacks on mixed nuts: walnuts, pumpkin seeds, pecans and almonds. Please advise, thank you
Sat, 10 Sep 2016
Report Abuse
Internal Medicine Specialist 's  Response
You are having too much vitamin K in your diet or there is a medication interaction with warfarin. Warfarin is a medication that inhibits the use of vitamin K in the liver so it can not make coagulation factors at a normal rate. There about 825 known medications that can interact with warfarin. Your prescribing doctor or pharmacist will be able to assist you with the medications. You can also find a detailed list online at several different sites if you google it.

If there are no medications that can be causing side effects, then you need to increase the dose of warfarin. This should only be done by your prescribing doctor because it is generally not safe unless followed very closely. You do not need to avoid certain foods, but you need to be aware of foods that have vitamin K. Eating vitamin K will decrease the effectiveness of warfarin. Long story short, you need to maintain a consistent level of vitamin K which means you can not have much fluctuation in your diet. You should check all foods with before eating to see if they have vitamin K. You can get a detailed list from your pharmacist, prescribing doctor, or online. If your diet does not change, and there are no new medications, then your warfarin dose should be stable.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

My father had undergone surgery for TURP and Mesh Hernioplasty at your hospital (APOLLO) I was having high Haemoglobin and after medical...